Patho Patho #24

Question

What is the pathophysiological process responsible for hypokalemia in a client with diabetic ketoacidosis?

Answers

  1. Increased breakdown of fatty acids and metabolic acidosis.
    • Rationale:

      This answer choice is not correct because the breakdown of fatty acids which leads to an acidotic state causes hyperkalemia as opposed to hypokalemia.

  2. Hypokalemia results from the elimination of HCO3 via Kussmaul’s respirations.
    • Rationale:

      This answer choice is not correct because hypokalemia results from the IV infusion of insulin used to lower blood glucose in clients with DKA.

  3. Hypokalemia is caused by respiratory alkalosis due to decreased level of consciousness.
    • Rationale:

      This answer choice is not correct because hypokalemia in DKA clients results from the IV infusion of insulin which causes potassium to shift into the cells.

  4. IV insulin therapy causes K+ to shift into the cells causing hypokalemia in the serum.
    • Rationale:

      This answer is correct because insulin causes potassium to shift from the extracellular space into the cells. DKA clients will be placed on a continuous IV insulin drip leading to the shifting of large amounts of potassium and resultant hypokalemia.

Overview

The focus of this question is asking the nurse to determine the pathophysiological process that often leads to hypokalemia in clients with DKA. CLients with DKA present in a state of metabolic acidosis including hyperkalemia. Treatment with IV insulin causes potassium to shift from within the vessels into the cells, leading to the development of hypokalemia if potassium is not closely monitored and replaced as necessary.

Explanation

Learning Outcomes

DKA occurs when clients with pre-existing Type I diabetes mellitus develop extreme hyperglycemia and acidosis under conditions of physical or psychological stress. During states of acidosis, potassium elevates in response to the increase in H+ ions within the blood. However, treatment of DKA includes intravenous insulin which causes potassium to shift into the cells leading to the potential development of hypokalemia.

Test Taking Tip

The nurse should always monitor K+ levels very closely in DKA clients. The nurse hopes for DKA clients to initially present with elevated K+ levels as treatment for DKA may lead to dangerously low K+ levels. Hypokalemia is the most important cause of mortality in DKA clients.

Video Rationale